North Carolina, 2008Flash Flood in North Carolina, July 10, 2008
July 10, 2008 · NWS RAH · 1 event in 1 county or zone
|Isolated flooding was reported in Scotland County where 3 to 5 inches of rainfall fell during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated storms developed in a very moist airmass and in the vicinity of a|weak surface trough located across southern portions of North Carolina.|Isolated flooding was reported in Scotland County where 3 to 5 inches of rainfall fell during the late afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 10, 2:25 PM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 10, 2:25 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT THU JUL 10 2008
.SYNOPSIS...
A WARM AND HUMID AIR MASS OVER THE REGION...COMBINED WITH AN UPPER
LEVEL DISTURBANCE...WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE AREA THROUGH THIS EVENING. A WEAK COLD
FRONT WILL DROP SOUTHWARD INTO THE AREA TONIGHT AND MOVE SOUTH OF
REGION LATE FRIDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 255 PM THURSDAY...
THROUGH TONIGHT... SHOWERS AND STORMS ARE STILL LIKELY OVER SOUTHERN
AND EASTERN SECTIONS OF THE CWA INTO TONIGHT... AS PRECIPITABLE
WATER VALUES STILL SIT NEAR 150% OF NORMAL. ENVIRONMENTAL CONDITIONS
REMAIN FAVORABLE FOR A FEW STRONG CELLS THROUGH THIS EVENING...
ALTHOUGH SOME MITIGATING FACTORS EXIST INCLUDING THE WEAK DEEP LAYER
SHEAR (JUST 10-15 KTS)... HIGH FREEZING LEVELS (NEAR 14000 FT)...
AND THE WEAK MID LEVEL LAPSE RATES (AROUND 5.0-5.5 C/KM). BUT WE ARE
SEEING MODERATE DESTABILIZATION AFTER QUITE A BIT OF HEATING THROUGH
EARLY AFTERNOON... WITH SBCAPES UP TO 1500-2500 J/KG ACROSS THE
SOUTHERN TWO THIRDS OF THE CWA. IN ADDITION TO THE POSITIVE
BUOYANCY... BROAD SCALE FORCING FOR ASCENT BY THE INCOMING MID LEVEL
SHORTWAVE TROUGH... NOW PUSHING THROUGH WRN VA/ERN TN. THE MODELS
SEEM TO BE HAVING TROUBLE WITH CONVECTIVE FEEDBACK WITH THIS
FEATURE... WHICH IN TURN APPARENTLY ALLOWS TOO MUCH NEGATIVE
VORTICITY ADVECTION IN ITS WAKE AND SEEMS TO ALLOW EXCESSIVE
COOL/STABLE AIR TO SPILL INTO THE NW PIEDMONT LATE TODAY AND BEYOND.
BUT THIS SHORTWAVE TROUGH... SUPPORTED BY UPPER DIVERGENCE
ASSOCIATED WITH A JETLET OVER NRN WV AROUND MIDDAY... SHOULD STILL
HELP FORCE ENOUGH LIFT TO GENERATE NUMEROUS SHOWERS AND STORMS
MAINLY ALONG/SOUTH OF HIGHWAY 64... STARTING IN THE WESTERN CWA
THROUGH THE REST OF THE AFTERNOON AND SPREADING OVER THE SOUTHERN
AND EASTERN COUNTIES THIS EVENING... WITH A SLOW EXIT OUT OF THE
SOUTHEAST COUNTIES OVERNIGHT AS THE SURFACE TROUGH DROPS INTO THE
SANDHILLS/SRN COASTAL PLAIN. WILL HAVE POPS IN THE CHANCE RANGE OVER
THE NORTH CENTRAL SECTIONS WHERE THE 12Z NAM... WHICH INITIALIZED
THE CURRENT PRECIP FAIRLY WELL... DEPICTS A RELATIVE MINIMUM DUE TO
LESSER INSTABILITY AND THE DRYING EFFECTS OF THE DEEP DOWNSLOPE FLOW
WHICH EXTENDS FROM 925 MB TO 700 MB. AFTER LATE DAY HIGHS FROM THE
MID 80S NW TO LOWER 90S SOUTH... EXPECT LOWS TONIGHT FROM 66
NORTHWEST TO 72 SOUTHEAST.
FOR FRIDAY... THE SURFACE TROUGH SHOULD BE LOCATED ACROSS THE
EASTERN PIEDMONT IN THE MORNING... THEN SHOULD SHIFT SLOWLY
SOUTHEAST AS MID LEVEL STEERING FLOW VEERS IN THE WAKE OF THE
SHORTWAVE TROUGH DROPPING SOUTHEAST. THE MODELS AGREE ON A SURFACE
LOW CLOSING OFF ALONG THE SURFACE TROUGH... MOST LIKELY SOMEWHERE
OVER THE SANDHILLS OR CENTRAL/SRN COASTAL PLAIN... BUT THE MODELS DO
NOT AGREE WELL ON THE PLACEMENT OF PRECIP ON FRIDAY. THE NAM
CONCENTRATES LOW LEVEL MASS CONVERGENCE AND RESULTANT CONVECTION
THROUGH CENTRAL NC... WRAPPING THE BEST PRECIPITABLE WATER (2.3 IN.)
THROUGH THE RALEIGH CWA... WHEREAS THE GFS KEEPS 2.4 INCH
PRECIPITABLE WATER CLOSER TO THE COAST... LIKELY DUE IN PART TO THE
AFOREMENTIONED APPARENT CONVECTIVE FEEDBACK AND THE STABILIZATION
AND DRYING IT ITS WAKE. IT IS DIFFICULT TO TELL SOLUTION WHICH IS
RIGHT... ALTHOUGH THE NAMS MORE WESTWARD-SHIFTED PRECIP LOOKS TOO
OVERDONE CONSIDERING LOWER (MID 60S) SURFACE DEW POINTS ARE WORKING
DOWN INTO THE NORTHERN PIEDMONT. HAVE OPTED TO KEEP HIGH CHANCE POPS
ACROSS THE COASTAL PLAIN AND SOUTHERN CWA FOR FRIDAY... WITH MUCH
LESSER CHANCES ACROSS THE NORTH CENTRAL AND NORTHWEST. WE SHOULD SEE
HIGHS IN THE MID TO POSSIBLY UPPER 80S... ALTHOUGH LOCATIONS THAT
SEE SOME SUN IN THE SOUTHWEST MAY APPROACH 90. -GIH
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...
STILL SOME UNCERTAINTY WITH THE FCST ON FRIDAY NIGHT INTO SAT AS
THE PLACEMENT OF SFC BOUNDARY WILL DICTATE WHERE MOISTURE AND
INSTABILITY NEEDED FOR CONVECTION WILL BE LOCATED. THE SFC
BOUNDARY SHOULD BE OUT OF THE CWA BY LATE FRIDAY EVENING WITH
DRIER AND MORE STABLE AIR FILTERING INTO CENTRAL NC. WILL GO WITH
CHC POPS ACROSS FAR SOUTHERN PORTIONS OF NC FRI EVE AND SLIGHT CHC
ELSEWHERE AND A DRY FORECAST AFTER MIDNIGHT. EXPECT TO SEE SOME
IMPROVING SKY CONDITIONS OVERNIGHT...ESP ACROSS THE NORTH WITH
OVERNIGHT LOWS IN THE MID TO UPPER 60S.
SATURDAY AND SATURDAY NIGHT SHOULD FEATURE MAINLY FAIR WEATHER AS
WEAK RIDGING BUILDS INTO THE REGION AS THE UPPER TROF PUSHES
OFFSHORE. WHILE THE ATMOS DRYS OUT SOME PW VALUES ARE STILL OVER
AN INCH WITH A NE LOW LEVEL FLOW. SO SHOULD SEE A DECENT AMOUNT OF
CLOUDINESS BUT WITH SUPPORT FOR PRECIPITATION. SO PARTLY CLOUDY
SKIES CAN BE EXPECTED. DAYTIME HIGHS SHOULD RANGE IN THE UPPER 80S
WITH LOWS IN THE UPPER 60S.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 PM THURSDAY...
THE WESTERLIES ACROSS THE US/CANADIAN BORDER APPROACH ON SUNDAY
AND SUNDAY NIGHT AS A DEEPENING TROF DEVELOPS OVER THE GREAT LAKES
REGION. THE TROF IS FAIRLY ROBUST FOR THIS TIME OF YEAR BUT MOST
OF THE ENERGY WILL REMAIN NORTH OF THE REGION. LOW LEVEL FLOW AT
850 CONTAINS A NOTABLE WESTERLY COMPONENT SO DEEP MOISTURE
TRANSPORT INTO THE CAROLINAS IS LACKING. SFC FRONT SWINGS THROUGH
SUN NIGHT AND EARLY MONDAY. CONVECTIVE PARAMETERS WITH MU CAPE
VALUES AROUND 2000 AND MODEST MID LEVEL LAPSE RATES SUGGEST SOME
DECENT CONVECTION IS POSSIBLE. BULK SHEAR VALUES RANGE AROUND 20
TO 25 KTS WITH MORE IMPRESSIVE SHEAR EXPECTED JUST NORTH OF THE
AREA IN VA SO THREAT OF ORGANIZED CONVECTION ACROSS CENTRAL NC IS
MODEST.
WILL INCLUDE A 30 TO 40 POP ACROSS THE AREA ON SUNDAY NIGHT AND
MONDAY AS SFC BOUNDARY APPROACHES. H8 TROF PERSISTS IN THE AREA
THROUGH TUES SO WILL INCLUDE LOW CHANCE POPS ON SUNDAY NIGHT AND
MONDAY ACROSS THE CWA. LINGERING POPS WILL BE KEPT IN SOUTHERN AND
EASTERN LOCATIONS ON MONDAY NIGHT AND TUESDAY.
WEAK TROFINESS PERSISTS AT MID LEVELS TON WED WITH WEAK RIDGING
EVENTUALLY BUILDING IN ON THURS. NW FLOW PATTERN SHOULD KEEP
PRECIP CHANCES LOW BUT ISOLATED AFTN/EVE CONVECTION IS POSSIBLE ON
WED AND THU. WILL KEEP POP JUST BELOW SLIGHT CHANCE FOR NOW. AFTN
TEMPS SHOULD RANGE AROUND 90 DEGREES WITH LOWS IN THE MID 60S TO
AROUND 70.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 255 PM THURSDAY...
VFR CONDITIONS SHOULD HOLD INTO LATE AFTERNOON. STORMS PRODUCING
MVFR/IFR CONDITIONS WILL BE DEVELOPING AND INCREASING IN COVERAGE
SOUTH OF INT/GSO FROM MID AFTERNOON INTO EARLY EVENING... THEN
SHOULD SPREAD TO FAY AND FINALLY TO RWI AFTER NIGHTFALL. EXPECT VFR
AT INT/GSO THROUGH THE NIGHT AS DRIER AIR SHOULD KEEP STORMS OUT OF
THEIR VICINITY. FAY/RWI SHOULD DROP TO MVFR/IFR CIGS AND VSBYS
OVERNIGHT ESPECIALLY WITHIN CONVECTION. CONFIDENCE IS LOWER AT RDU
AS THEY WILL BE ON THE EDGE OF CONVECTION... ALTHOUGH IF STORMS GET
CLOSE... MVFR CIGS ARE POSSIBLE. AS A SURFACE TROUGH DROPS SOUTHEAST
TO THE RWI/FAY AREAS FRIDAY MORNING... THESE AREAS WILL SEE
LIGHT/VARIABLE WINDS AND A LINGERING GOOD CHANCE OF SHOWERS AND
STORMS PRODUCING MVFR CIGS/VSBYS. LIGHT NORTHEAST TO NORTH WINDS ARE
EXPECTED AT INT/GSO/RDU.
LOOKING BEYOND FRIDAY AFTERNOON... VFR CONDITIONS SHOULD PREVAIL
THROUGH MUCH OF THE WEEKEND... ALTHOUGH MVFR CIGS/VSBYS ARE POSSIBLE
IN SHOWERS/STORMS SUNDAY NIGHT INTO MONDAY AHEAD OF A FRONT
APPROACHING FROM THE NORTHWEST.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...BLAES
NEAR TERM...HARTFIELD
SHORT TERM...BLAES
LONG TERM...BLAES
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 10, 3:39 AM EST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
439 AM EDT THU JUL 10 2008
NCZ007>011-021>028-038>043-073>078-083>086-088-089-110845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
439 AM EDT THU JUL 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE
APPROACHES THE AREA FROM THE WEST. A FEW STORMS MAY BECOME
SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS IN EXCESS OF 60
MPH AND HAIL UP TO THE SIZE OF NICKELS. STRONG TO SEVERE
THUNDERSTORMS ARE MORE LIKELY TO OCCUR IN THE SANDHILLS AND
SOUTHEAST COASTAL PLAIN...BETWEEN 2 PM THIS AFTERNOON AND 10 PM
THIS EVENING. IN ADDITION...TORRENTIAL RAINFALL WILL BE LIKELY
WITH ANY THUNDERSTORMS...AND FLASH FLOODING WILL BE POSSIBLE IN
URBAN AREAS AND IN ANY LOCATIONS THAT HAVE RECEIVED SIGNIFICANT
RAINFALL OVER THE PAST SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FRIDAY AFTERNOON...PRIMARILY IN THE SANDHILLS AND COASTAL PLAIN...
DEPENDING ON THE LOCATION OF A WEAK FRONT EXPECTED TO STALL
ACROSS THE AREA. ANY STORM THAT DEVELOPS MAY PRODUCE BRIEF PERIODS
OF HEAVY RAIN AND GUSTY WINDS. OTHERWISE...HAZARDOUS WEATHER IS
NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER.
VINCENT
In the hours before
Special weather statement, Jul 10, 4:32 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT THU JUL 10 2008
NCZ083-102230-
ANSON-
532 PM EDT THU JUL 10 2008
...STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS ANSON
COUNTY THROUGH 630 PM EDT...
AT 532 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PEACHLAND TO 15 MILES WEST OF WHITE STORE...OR
ALONG A LINE EXTENDING FROM 14 MILES EAST OF MONROE TO MONROE...
MOVING SOUTHEAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR WHITE STORE AROUND 540 PM
EDT...MORVEN AROUND 600 PM EDT...MCFARLAN AROUND 605 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MWS
Special weather statement, Jul 10, 5:27 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT THU JUL 10 2008
NCZ083-084-102330-
ANSON-RICHMOND-
627 PM EDT THU JUL 10 2008
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN RICHMOND AND ANSON
COUNTIES THROUGH 730 PM EDT...
AT 627 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES NORTH OF LILESVILLE TO MORVEN TO 16 MILES
SOUTHWEST OF MORVEN...OR ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF WADESBORO TO 8 MILES SOUTH OF WADESBORO TO 18 MILES
SOUTHWEST OF WADESBORO...MOVING SOUTHEAST AT 21 MPH.
SOME LOCATIONS AFFECTED INCLUDE MORVEN... MCFARLAN... DIGGS... AND
EAST ROCKINGHAM.
GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.
RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE
EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING.
MWS
Special weather statement, Jul 10, 6:04 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT THU JUL 10 2008
NCZ085-102345-
SCOTLAND-
704 PM EDT THU JUL 10 2008
...STRONG THUNDERSTORMS WILL AFFECT SCOTLAND COUNTY THROUGH 745 PM
EDT...
AT 704 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LAUREL HILL...OR ABOUT 6 MILES NORTH OF LAURINBURG... MOVING TO THE
EAST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LAURINBURG...EAST
LAURINBURG...AND...WAGRAM.
GUSTY WINDS OF 30 TO 40 MPH...VERY HEAVY RAIN... SMALL HAIL... AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
BSD
Flash Flood, Scotland
- When
- July 10, 7:05 PM EST to 9:30 PM EST
- Where
- Scotland County, 0.8 mi N of Elmore to 1.44 mi NE of Old Hundred
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.831, -79.503
Law enforcement reported a few roads flooded in the area between Sneads Grove and Laurel Hill. US-Highway 501, Old Wire Road and Marston Road were flooded from rainfall amounts of 4 to 5 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, July 10, 20081 injured · $200,000 · EF0 · 94 events
- Flash Flooding and Damaging Wind in California, July 10 to 13, 20081 injured · $10 million · 54 kt wind · 7 events
- Tornadoes and Flash Flood in Wisconsin, July 10, 2008$600,000 · EF1 · 21 events
- Wildfire and High Wind in Washington, July 10 to 19, 2008$2.6 million · 64 kt wind · 8 events
- Flash Flooding and Dust Storm in Arizona, July 10 to 11, 2008$1.3 million · 77 kt wind · 6 events
- Flood and Hail in Illinois, July 10, 2008$301,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Iowa, July 10, 2008$150,000 · EF0 · 35 events
- Tornado and Hail in North Dakota, July 10, 2008$445,000 · EF0 · 9 events
- High Wind in Idaho, July 10, 2008$590,000 · 52 kt wind · 1 event
- Lightning Strikes in South Carolina, July 10, 2008$530,000 · 3 events
- Hail and Damaging Winds in Minnesota, July 10, 2008$315,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 10, 2008$244,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124823.